Disclaimer: Nothing on this blog is intended as medical or legal advice.

What I write on this site is my own, and if it is someone else's, I take special care to attribute it to the original author. So, please don't use any of my material without proper attribution or permission. Thanks.

Thursday, March 3, 2011

Medications Wreaking Havoc

I realized that I haven't updated on how I'm doing health-wise in almost a month. My last update was after I had been to both of my doctors in Texas - receiving an unofficial diagnosis of Fibromyalgia, and having my neurostimulator adjusted.

Having my neurostimulator adjusted started out great. I didn't have a migraine for a week and a half straight, after I had one of the programs that I had liked during the trial added back (my rep accidentally deleted it before). A week and a half! Since then, though... I've had ups and downs, recently more downs. There are a lot of weather changes and a lot of pollen in the air (Spring is in the air), so that's wreaking havoc with me and my allergies... might be a contributing factor to the worsening of the head pain. Overall, I'm still trying to just be patient with the neurostimulator. I know that it can work, I've experienced it... I just need to wait for my body to finish adjusting to the device, and then work on re-programming it, so that we can maximize on those good days.

On a different note... I've gotten off of one medication, started on Lyrica, and stepped up the dosage on the migraine preventive I've been on since Sept/Oct (Topamax). I was able to come off of the one medicine without problems. But, then things become far more difficult to differentiate between whether they were caused by migraine, fibro (if I even really have it), one of the medications, or something completely different.

Late last week, I began having a lot of problems with dizziness. I had to sit down and rest quite often because I felt weak and unsteady, as though I was rocking back and forth on a boat... actually, I was rocking back and forth (according to my husband). These feelings worsened over the weekend. By Tuesday, I was unable to stand long enough to take a shower (after having been sitting or laying down for most of the previous 96 hours). My legs were so wobbly, shaking so uncontrollably... I was so grateful that my grandmother had given me a shower chair a month or so ago. But needing to use it was one of the most humbling experiences I've ever had. I already don't shower as often because it wears me out so much, but to not even be able to make it through a shower without needing to sit down... Wow.

My migraines have also been super-bad, especially the past week and a half. It's been pretty much non-stop... pain levels getting just enough below migraine to prevent me from taking a trip to the ER. With all of this happening, my world has been spinning around me; but I was able to call my doctor today. I explained the plethora of new symptoms I've been experiencing.

We're going to back down a little on the Lyrica, and see if that helps. I'm going to stop the narcotic pain killer that I've been using as my abortive migraine treatment. My doctor said that he doesn't have anything to replace it with. What the heck?! I know I've tried A LOT of meds, but really? Nothing?! I can't just do nothing! I'm going to re-try some of the abortive meds I've tried before with some relief, and maybe they'll work better in conjunction with the neurostimulator. I'm also going to have blood drawn to check my electrolytes and thyroid levels. (I'm going to set up an appointment to have a physical and blood test to test all kinds of other things, but my headache doctor wants to get these things tested now).

I really want to write. I've been itching to write, and hating that I haven't been. I actually started writing in my paper/pen journal again... after a VERY LONG time of not doing it. I've also been attending a class at church, which has me doing some soul-searching. It's all been hard with my increasing migraines (and with the words looking like they're moving on the paper/screen) and worsening cognitive functioning/processing... perhaps there are a few things there that I can write about in future posts...

"Faith is not a hothouse plant that must be shielded from wind and rain, so delicate that it has to be protected, but is like the sturdy oak which becomes stronger with every wind that blows upon it.  An easy time weakens faith, while strong trials strengthen it." ~ Katherine Workman

8 comments:

  1. Well...definately consider taking a look at the Topamax as a cause for your symptoms. I tried it twice...couldn't handle the side effects...and ended up in the hospital because of it.

    ReplyDelete
  2. topamax and lyrica were both medications I could not take due to side effects.

    Some medications give me what I call a "background" headache. Painful, a bit different from my regular pain, and it disappears when I quit taking the drug. Most narcotics do that to me.

    Be patient with your stimulator. I never turn mine off (well, rarely) I just turn it down if it bothers me. Hoping you get a program or two that does the job for you!

    ReplyDelete
  3. Oh, I'm so sorry you are still struggling with all of this. When I tried Lyric I had similar kinds of reactions. I hope you and your doctor are able to find a med combo that work better for you.

    ReplyDelete
  4. Oh, Jamie, I'm so sorry you are having all of these issues. It is too bad that the medication piece is so confusing. Do you mind me asking what you've tried abortive/rescue med wise? Have you ever done Toradol IM (injection you give yourself)? It is something that really helps me. When I'm having constant Migraine (like daily for months) it can bring my severe pain down a few notches. When I am having a Migraine that is more responsive to treatment, the Toradol IM will knock the Migraine out or bring the pain level down significantly. That has to stink that you have such trouble reading too. Btw, for some reason I didn't get my email telling me you'd written this blog post.

    ReplyDelete
  5. I'm so sorry to hear that you're still struggling so much. Topamax landed me in the hospital after a very short trial of it. The side effects were that awful. ~shudder~

    I can't comment on Lyrica, but I sure hope you find a good combination of meds for relief. Soon.

    ReplyDelete
  6. I know part of it is the Topamax. I'm back to having a super-low appetite and losing weight, which I definitely don't have to lose. So, that'll be part of the discussion I have with my doctor in a couple of weeks, but I was doing a lot better before I started the Lyrica a month or so ago.

    Kelly, I've tried A LOT of abortive/rescue meds (it's something we can talk about, but would be a long list to try to think of right now). I've never done Toradol IM... I'm not good with needles AT ALL. I'm not sure if I could inject myself, even if I was dying. I might look into it, but I just don't know if I could do it.

    ReplyDelete
  7. Lyrica wrecked me. I only took it for about 2 weeks and it messed me up big time. I wouldn't be surprised if that was causing your problems. Although to be honest, Topamax has gives me problems too, but not like the Lyrica. Hopefully it's as simple as getting off one or both of those medications.

    ReplyDelete
  8. Hello everyone, I've had chronic and episodic migraines for over 13 years and I've lived in America for a lot of that time but am now based back in the UK. I've just started Topamax and my Vertigo and Tinnitus have started to return as well, but for me that could also be because of some other issues! I'd be really interested to hear how you got on in the end? Also, to hear what emergency abortives you use - I use Sumatriptan Injections and am about to try a steroid - I've started blogged and have a long list of everything I've tried on the 'tried & tested' page. My blog is light hearted and my aim to to try and make people with chronic pain laugh a little too! http://www.migrainemonologues.com/

    ReplyDelete